A 91-year-old man in Ohio went into shock after he accidentally received two COVID-19 vaccine doses in one day, according to news reports.
The man, Victor Smith, received his first shot on Jan. 22; but later he became fatigued from the shot — a known side effect — and experienced a fall, according to local news outlet WLWT. Smith, who is an amputee, was hospitalized and then transferred to Jamestowne Rehabilitation, a rehab facility in Hamilton, Ohio.
On Feb. 25, Smith was still at the rehabilitation facility when he was scheduled to receive his second shot at a county vaccination site.
"They transported him to get his shot, and when he came back, I spoke to him, he was good," his daughter Dawn Smith Theodore, told WLWT.
That same day, patients at his rehabilitation clinic were also being vaccinated. There was a mixup between patients with similar names at the rehab facility, and Smith received yet another dose of the COVID-19 vaccine — his third — just four hours after the second, according to Newsweek. (The COVID-19 vaccination schedule for mRNA vaccines calls for just two doses of the vaccine given three or four weeks apart.)
"I guess a city firefighter came in [to the rehabilitation facility] and said they have a shot for Victor, and the nurse said 'Victor Smith?' and he said 'Yes' so they gave him the room number" where her dad was, Theodore said. "My dad said, 'I got two vaccines.'"
After the third dose, Smith's body went into shock and he developed low blood pressure. "They pretty much told me he was not going to make it," Theodore said
But fortunately, Smith's condition improved, and he is now recovering well, WLWT reported.
In a statement to WLWT, the City of Hamilton and Community First Solutions, which operates the Jamestowne facility, said: "An incident occurred where a City of Hamilton resident inadvertently received two doses of the COVID-19 vaccine on the same day … Jamestowne staff recognized the patient's signs of distress and responded immediately." Jamestowne and the county fire department, which administers vaccines for the facility, are now investigating the incident, the statement said. "Our thoughts are with the patient and his family as he continues his recovery."
Originally published on Live Science.